New Jersey, 2017Winter Weather and Astronomical Low Tide in New Jersey, December 8 to 9, 2017
December 8 to 9, 2017 · NWS PHI · 16 events in 16 counties and zones
An area of low pressure moving up the east coast brought periods of snow to the state on the afternoon and evening hours of December 10th. Locations along the coast were warm enough to mix with sleet and rain.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moving up the east coast brought periods of snow to the state on the afternoon and evening hours of December 10th. Locations along the coast were warm enough to mix with sleet and rain. Snow accumulated on the order of 3-6 inches for much of the state with the lower end totals across the coastal sections and southwest New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 8, 6:51 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 8, 6:51 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
651 PM EST Fri Dec 8 2017
.SYNOPSIS...
Low pressure will move up along the East Coast tonight through
Saturday night before moving up into Nova Scotia Sunday. A weak
ridge of high pressure will be across our area Sunday before a cold
front crosses the area Monday. A low pressure system will affect our
weather Tuesday and Tuesday night. Another low may move towards the
area late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
No changes to the winter weather headlines with this update. Winter
Storm Warnings remain in effect for parts of Delaware, eastern
Maryland, and southern New Jersey. Winter Weather Advisories
remain in place for eastern Pennsylvania, parts of New Jersey,
Delaware, and northeastern Maryland.
There has already been up to 2 inches of accumulation on grassy
surfaces in far southern Delaware, so adjusted the snow amounts
up in this area. Otherwise, stayed close to the previous
forecast. Radar trends continue to depict a persistent band of
snow from the SW corner of DE to Cape May, NJ. For now, this has
shown little indication of propagating northwest, but expect
that to happen over the next several hours.
An additional 1 to 3 inches is possible overnight, especially
across southeastern Maryland and southern Delaware. Models
suggest that as we head towards daybreak that enough warming
will occur to promote some mixing in this area.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Snow will continue to fall across the region on Saturday as a low
pressure system moves up the Mid-Atlantic coast. This will be a
heavy, wet snow and as a result we may see some power outages or
downed wires in areas that see heavier snowfall.
Models continue to show the best chance for higher accumulations in
Delaware and southern NJ, where totals of 4 to 7 inches are
possible. A Winter Storm Warning is in effect for these areas.
A good part of the region will see between 2 to 5 inches with lesser
amounts towards the Lehigh Valley and northwest New Jersey. Winter
Weather Advisories are in place for these areas.
Mixing remains an issue, especially along the Delaware and New
Jersey coasts will limit snowfall totals.
There is potential for some banding to occur with this system. The
models have some disagreement as to the location but there is some
indication that it may occur somewhere near the I-95 corridor.
The snow will continue through Saturday afternoon and into the
evening, and gradually start to taper off as we head into Saturday
night.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The last of the snows associated with the near/short term coastal
storm will end across the area Saturday evening before drier air
arrives across the area. Low temperatures will be in the low/mid
20s.
A weak ridge will affect the area Sunday into Monday with the only
precipitation across the area expected will be scattered snow
showers across the southern Poconos. Elsewhere, skies will be partly
cloudy. Temperatures will be mostly within a few degrees of normal
with highs in the upper 30s north and low/mid 40s south/east.
A low pressure system will deepen while moving across the area
Tuesday and Tuesday night. The latest GFS/EC models are showing the
center of the low tracking just north of the area, with the higher
precip amounts across se NY and nrn NJ. We will advertise higher
pops across the north and keep slgt chc or no (measurable) pops for
srn Delaware areas. Temperatures Tuesday will be in the 30s north
and low/mid 40s south, so any precip across the north will be snow.
The low will strengthen NE of the area Wednesday and it will usher a
surge of Arctic air over our region. Temperatures Wednesday will be
much below normal with sub-freezing highs across the I-95 corridor
NW and only 32-35 degrees in the coastal plain areas. A brisk NW
winds will create wind chills in the teens in most areas and single
digits across the srn Poconos.
Beyond that, the arctic air will moderate towards the end of next
week as a weak ridge affects the area. Pops will only be in the slgt
chc range for the NW areas, but no significant weather is expected
attm for that time frame. The 12Z GFS has a stronger low affecting
our area next Friday while the EC has nothing. We'll have plenty of
time to watch this into next week.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Tonight...VFR conditions will continue at most TAF sites
through this evening. Conditions are expected to deteriorate as
snow moves in, first to KMIV and KACY by 03Z, and for much of
the rest of the TAF sites between 06 and 12Z. With snow, expect
IFR visibilities and ceilings (though for some locations, the
ceilings may hover right around 1000 ft AGL). Light winds
overnight. Confidence:High confidence on flight categories, low
confidence on timing.
Saturday...IFR conditions in snow, possibly LIFR at times.
Conditions will not be as bad at KABE and KRDG, although they are
still expected to see MVFR conditions in snow. Conditions will
improve late. Light winds early will become northerly around 10
knots. Winds may be stronger and gustier closer to KACY. Confidence:
Moderate to High.
OUTLOOK...
Saturday night...VFR conditions returning as snow ends from SW
to NE.
Sunday thru Monday...Mostly VFR. Few snow showers far NW.
Monday night thru Tue night...Restrictions psbl with snow
north/west and rain south/east.
Wednesday...VFR. Windy. Few snow showers NW.
&&
.MARINE...
Quiet conditions continue on the area waters through tonight.
A Small Craft Advisory is in effect for the oceanfront Saturday.
Winds will pick up out of the north early Saturday with gusts up to
30 knots possible through the day.
OUTLOOK...
Saturday night...SCA flag with snow ending from S to N.
Sunday...SCA flag with psbl upgrade to Gale with NW winds.
Sunday night...SCA. Winds and seas decreasing.
Monday...Sub-SCA. Fair weather.
Mon night thru Wednesday...More SCA psbl. Rain/snow psbl.
&&
.CLIMATE...
Record daily snowfalls for the date are listed below for Saturday
December 9. Note...compaction and melting on contact may limit
amounts below our forecast in some of our forecast area.
ACY 3.5-1933
PHL 2.9-1942
ILG 5.0-1928
ABE 9.1-2005
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
for PAZ070-071-101>106.
NJ...Winter Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
for NJZ008>010-012>015.
Winter Weather Advisory until 7 PM EST Saturday for NJZ024>026.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
NJZ016>023-027.
DE...Winter Weather Advisory until 7 PM EST Saturday for DEZ001-004.
Winter Storm Warning until 7 PM EST Saturday for DEZ002-003.
MD...Winter Weather Advisory until 7 PM EST Saturday for MDZ008-012.
Winter Storm Warning until 7 PM EST Saturday for MDZ015-019-
020.
MARINE...Small Craft Advisory from 9 AM Saturday to 5 PM EST Sunday for
ANZ450>453.
Small Craft Advisory from 5 AM Saturday to 5 PM EST Sunday for
ANZ454-455.
&&
Synopsis...O'Hara
Near Term...Johnson/Meola
Short Term...Meola
Long Term...O'Hara
Aviation...Johnson/Meola/O'Hara
Marine...Meola/O'Hara
Climate...Hazardous weather outlook, Dec 8, 3:37 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 PM EST Fri Dec 8 2017
NJZ001-007-PAZ054-055-060>062-092045-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
337 PM EST Fri Dec 8 2017
This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Snow showers or snow squalls may develop on Saturday and result in
light snow accumulations through Saturday evening.
On Sunday, additional snow showers or snow squalls are possible, and
may coat some roads with up to an inch of snow Sunday morning in
parts of the Lehigh Valley, Pocono Mountains, and into far northwest
New Jersey with the higher terrain more susceptible for an
accumulation.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snow totals.
DEZ001-004-MDZ008-012-NJZ024>026-092045-
New Castle-Delaware Beaches-Cecil-Kent MD-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
337 PM EST Fri Dec 8 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SATURDAY...
This Hazardous Weather Outlook is for northern Delaware, southern
Delaware, northeast Maryland and southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snow totals.
NJZ008>010-012>015-PAZ070-071-101>106-092045-
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
337 PM EST Fri Dec 8 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snow totals.
DEZ002-003-MDZ015-019-020-092045-
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-
337 PM EST Fri Dec 8 2017
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snow totals.
NJZ016>023-027-092045-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
337 PM EST Fri Dec 8 2017
...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snow totals.
ANZ430-431-450>455-092045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 PM EST Fri Dec 8 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gale force winds are possible on the ocean waters Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 8, 6:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 PM EST FRI DEC 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM SNOW LAUREL 38.55N 75.57W
12/08/2017 M2.0 SUSSEX DE TRAINED SPOTTER
ACCUMULATION MAINLY ON THE GROUND. STARTING TO STICK TO
THE ROADS.
0613 PM SNOW 4 E DELMAR 38.46N 75.50W
12/08/2017 M2.0 SUSSEX DE COCORAHS
&&
EVENT NUMBER PHI1701897
EVENT NUMBER PHI1701898
STAFFWinter Weather, Western Cape May
- When
- December 8, 8:00 PM EST to December 9, 11:00 PM EST
- Where
- Western Cape May forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Around three inches of snow fell throughout the county.
Winter Weather, Camden
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Camden forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
Several reports of around 3 inches of snow in the county.
Winter Weather, Cumberland
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.328, -75.129 (the zone’s center; the record gives no point)
Several reports of around 3 inches of snow in the county.
Winter Weather, Gloucester
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Gloucester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.717, -75.142 (the zone’s center; the record gives no point)
Snowfall ranged from 3 to 4.5 inches across the county.
Astronomical Low Tide, Hunterdon
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Hunterdon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3 to 5.5 inches across the county.
Winter Weather, Mercer
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 6 inches across the county.
Winter Weather, Middlesex
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 6 inches across the county.
Winter Weather, Morris
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Morris forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Snowfall ranged from 3.5 inches to 4.5 inches across the county.
Winter Weather, Northwestern Burlington
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 5 inches across the northwest portions of the county.
Winter Weather, Salem
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Salem forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.577, -75.358 (the zone’s center; the record gives no point)
Snowfall totals ranged from 3-4 inches across the county.
Winter Weather, Southeastern Burlington
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Southeastern Burlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
Snowfall ranged from 3-4 inches across southeastern portions of the county.
Winter Weather, Sussex
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 5 inches across the county.
Winter Weather, Warren
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 6 inches across the county.
Winter Weather, Western Atlantic
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Western Atlantic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Snowfall ranged from 2.5 to 4 inches across the county.
Winter Weather, Western Monmouth
- When
- December 9, 10:00 AM EST to 11:00 PM EST
- Where
- Western Monmouth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Snowfall ranged from 4 to 5.5 inches across the county.
Winter Weather, Western Ocean
- When
- December 9, 10:00 AM EST
- Where
- Western Ocean forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Snowfall ranged from 3-5.5 inches across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, December 8 to 9, 2017$95,000 · 10 events
- Winter Storm and Winter Weather in Georgia, December 8 to 9, 201752 events
- Damaging Wind in Florida, December 8, 2017$50,000 · 1 event
- Winter Storm in Alabama, December 8 to 9, 201729 events
- Winter Weather in Virginia, December 8 to 9, 201720 events
- Winter Storm in Virginia, December 8 to 9, 201718 events
- Winter Weather in Louisiana, December 8, 201717 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201715 events
- Heavy Snow and Winter Weather in Alabama, December 8 to 9, 201714 events
- Winter Storm in North Carolina, December 8 to 9, 201712 events
- Heavy Snow in North Carolina, December 8 to 9, 201710 events
- Heavy Snow and Winter Weather in Texas, December 8, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723992, 723979, 723980, 723981, 723982, 723983, 723984, 723985, 723986, 723987, 723988, 723989, 723990, 723991, 723993, 723994.